Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Los Angeles, CA

January 26, 2021

NWS Los Angeles, CA issued this winter storm watch at Jan 26, 2021, 2:20 PM PST. It took effect at Jan 28, 2021, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 2:20 PM PST (22:20 UTC)
In effect from
Jan 28, 2021, 3:00 PM PST
Expired
Jan 27, 2021, 12:52 PM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

428 
WWUS46 KLOX 262220
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
220 PM PST Tue Jan 26 2021

CAZ052-272230-
/O.UPG.KLOX.WS.A.0002.210127T0800Z-210128T0100Z/
/O.NEW.KLOX.WS.W.0002.210127T1100Z-210129T1100Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
220 PM PST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 3 AM PST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet over elevations above 6000 feet. Damaging south winds 25 
  to 40 mph with gusts to 65 mph at times.

* WHERE...Santa Barbara County Mountains.

* WHEN...From 3 AM Wednesday to 3 AM PST Friday.

* IMPACTS...Plan on slippery road conditions. Strong winds could 
  cause tree damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ053-272230-
/O.NEW.KLOX.WS.W.0002.210127T1100Z-210129T1100Z/
Ventura County Mountains-
Including the cities of Lockwood Valley and Mount Pinos
220 PM PST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 3 AM PST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet over elevations above 6000 feet. Damaging south winds 25 
  to 40 mph with gusts to 65 mph at times.

* WHERE...Ventura County Mountains.

* WHEN...From 3 AM Wednesday to 3 AM PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ054-272230-
/O.NEW.KLOX.WS.A.0003.210128T2300Z-210129T2300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
220 PM PST Tue Jan 26 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 3
  feet over elevations above 6000 feet. South winds 20 to 30 mph
  with gusts to 50 mph at times.

* WHERE...Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Kittell
3 follow-up statements
401 
WWUS46 KLOX 271155
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
355 AM PST Wed Jan 27 2021

CAZ053-271700-
/O.CAN.KLOX.WS.W.0002.000000T0000Z-210129T1100Z/
/O.NEW.KLOX.WS.W.0003.210127T1700Z-210129T2000Z/
Ventura County Mountains-
Including the cities of Lockwood Valley and Mount Pinos
355 AM PST Wed Jan 27 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON
PST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2
  feet over 6000 feet. Locally to 3 feet at higher elevations. 
  Damaging south winds 25 to 40 mph with gusts to 65 mph at times.
  

* WHERE...Ventura County Mountains.

* WHEN...From 9 AM this morning to noon PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Strong
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ052-271700-
/O.CON.KLOX.WS.W.0002.000000T0000Z-210129T1100Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
355 AM PST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Moderate snow expected. Total snow accumulations of 6 to
  12 inches over elevations above 5500 feet. Damaging south winds
  25 to 40 mph with gusts to 65 mph at times.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Plan on slippery road conditions. Strong winds could
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ054-271700-
/O.CON.KLOX.WS.A.0003.210128T2300Z-210129T2300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
355 AM PST Wed Jan 27 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet above 6000 feet. Locally to 30 inches at higher elevations. South
  winds 20 to 30 mph with gusts to 50 mph at times.

* WHERE...Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

Kaplan
283 
WWUS46 KLOX 271309
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
509 AM PST Wed Jan 27 2021

CAZ052-272300-
/O.CON.KLOX.WS.W.0002.000000T0000Z-210129T1100Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
509 AM PST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Moderate snow expected. Total snow accumulations of 8 to
  12 inches over elevations above 5500 feet. Damaging south winds
  25 to 40 mph with gusts to 65 mph at times.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Plan on slippery road conditions. Strong winds could
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ053-272300-
/O.CON.KLOX.WS.W.0003.210127T1700Z-210129T2000Z/
Ventura County Mountains-
Including the cities of Lockwood Valley and Mount Pinos
509 AM PST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO NOON PST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet over 6000 feet. Damaging south winds 25 to 40 mph with 
  gusts to 65 mph at times.

* WHERE...Ventura County Mountains.

* WHEN...From 9 AM this morning to noon PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Strong
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ054-272300-
/O.CON.KLOX.WS.A.0003.210128T2300Z-210129T2300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
509 AM PST Wed Jan 27 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 3
  feet above 6000 feet. South winds 20 to 30 mph with gusts to 50
  mph at times.

* WHERE...Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

Kaplan
584 
WWUS46 KLOX 272052
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1252 PM PST Wed Jan 27 2021

CAZ054-281130-
/O.UPG.KLOX.WS.A.0003.210128T2300Z-210129T2300Z/
/O.EXB.KLOX.WS.W.0002.210128T2300Z-210129T2300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
1252 PM PST Wed Jan 27 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THURSDAY TO 3 PM PST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet above 6000 feet. South winds gusting as high as 50 mph.

* WHERE...Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From 3 PM Thursday to 3 PM PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.

* ADDITIONAL DETAILS...The heaviest period of snowfall is expected
  to be Thursday night into early Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ052-281130-
/O.CON.KLOX.WS.W.0002.000000T0000Z-210129T1100Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
1252 PM PST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Moderate snow expected. Total snow accumulations of 8 
  to 12 inches over elevations above 5500 feet. Damaging south 
  winds 25 to 40 mph with gusts to 65 mph at times.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Plan on slippery road conditions. Strong winds could 
  cause tree damage.

* ADDITIONAL DETAILS...The heaviest period of snowfall is expected
  to occur Thursday into Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

CAZ053-281130-
/O.CON.KLOX.WS.W.0003.000000T0000Z-210129T2000Z/
Ventura County Mountains-
Including the cities of Lockwood Valley and Mount Pinos
1252 PM PST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3 
  feet over 6000 feet. Damaging south winds 25 to 40 mph with 
  gusts to 65 mph at times.

* WHERE...Ventura County Mountains.

* WHEN...Until noon PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Strong 
  winds could cause tree damage.

* ADDITIONAL DETAILS...The heaviest period of snowfall is expected
  to occur Thursday afternoon and Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

MW

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 26, 2:17 PM PST, 3 minutes earlier.

Area forecast discussion, Jan 26, 2:17 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
217 PM PST Tue Jan 26 2021

.SYNOPSIS...26/140 PM.

A potential storm system will stall over San Luis Obispo and
Santa Barbara Counties tonight through Thursday, before dropping
south across Ventura and Los Angeles Counties later Thursday into
Friday. Several inches of rain are likely with flooding concerns
including recent burn areas. Several feet of high elevation
mountain snow is also expected, along with moderate to strong
south winds. Much quieter weather expected over the weekend into
early Monday.

&&

.SHORT TERM (TDY-FRI)...26/214 PM.

Storm system and impacts remain on track. A low pressure system,
currently parking itself off the Oregon Coast will move little
through Thursday. This will create a steady and nearly persistent
stream of moist southwest flow (known as an Atmospheric River)
focused over San Luis Obispo and Santa Barbara Counties starting
tonight and lasting through at least Thursday with 2 to 3 days of
nearly constant rain. Sitting on the fringes of the plume,
Ventura County will periods of several hours of rain during that
time. Further away, Los Angeles County will also see a few hours
of showers, mainly on Wednesday. All areas will see moderate to
heavy rain later Thursday into Friday as the system swings
through California. Things should taper off by Friday afternoon
or night.

With such a long period of steady rain, San Luis Obispo and Santa
Barbara Counties are in store for a copious amount of rain. Still
going with 3 to 6 inches of rain, with 8 to 10 inches likely in
the foothills especially near the Santa Lucia Range. For Los
Angeles and Ventura Counties, 1.5 to 3.5 inches are expected,
and 2 to 5 inches in the foothills and mountains...with the upper
end of that range in Ventura County as they will be in the plume
longer. With these types of amounts, expect peak rain rates
between 0.25 and 0.75 inches per hour. San Luis Obispo County and
other favored southwest facing foothills could see three hour
rates between 1.00 and 2.00 inches. All of this will result in
roadway and creek flooding, especially over coastal San Luis
Obispo County where a Flash Flood Watch will be issued. When the
system moves through the area Thursday into Friday, more Flash
Flood Watches may be needed, especially for the recent burn areas.
This is looking more likely now that Thunderstorms have been
introduced into the forecast for the tail end of the storm
Thursday night into Friday. Snow levels will generally be 5000 to
6000 foot range, except closer to 4500 feet tonight and Thursday
night into Friday. Mountains above 6000 feet should expect
several feet of snow, depending on how long they are in the
moisture plume. Winter Storm Warnings and Watches will be posted
shortly to cover that, and the strong winds expected. Speaking of
winds, all areas will see gusty south winds sometime this week,
strongest and most persistent across Santa Barbara and San Luis
Obispo Counties...as well as the Ventura Mountains. This includes
the San Luis Obispo County Coasts and hills, where a High Wind
Warning will be posted. To no surprise, temperatures will stay
about 10 degree below normal.

.LONG TERM (SAT-TUE)...26/217 PM.

The weekend looks quiet and cool, except for a few light showers
possible north of Santa Barbara. Projections are showing a low
pressure system possibly moving through Monday or Tuesday, with
widespread and mostly light rain. Impacts look minimal at this
point, but something to keep an eye on.

&&

.AVIATION...26/2124Z.

At 18Z at KLAX, there was no marine layer nor an inversion.

 Rain will become likely across SLO and northern SBA Counties
after midnight, with a chance of rain down to KSBA late. High
confidence in TAFs north of Pt Conception through 03Z, with lower
confidence due to uncertainty in timing of rain and gusty winds.

KLAX...High confidence in TAF with VFR conds expected through 06Z.
There is a 30% chance of MVFR cigs after 10Z Wed. East to
southeast winds are expected to develop tonight, and there is a
good chance that east to southeast winds will exceed 10 kt by 14Z,
and possibly as early as 10Z. There will likely be an extended
period of east to southeast winds at KLAX for much of the time Wed
through early Fri.

KBUR...Moderate to high confidence in TAF with VFR conds expected
through most of the period. There is a 30% chance of MVFR cigs
after 10Z Wed.

&&

.MARINE...26/148 PM.

Across the coastal waters along the Central Coast, Small Craft
Advisory (SCA) conditions will continue thru this evening, due to
winds and seas thru early afternoon, then just seas as winds
diminish. However, winds will become S and increase rapidly this
evening, likely reaching STORM FORCE after 1 AM tonight, with
gusts to 50 kts likely for the waters north of Point Sal. Winds
will reach gale force south of Point Sal. SCA level S winds will
continue thru Thu afternoon then diminish.

Across the southern outer waters south of Point Conception, seas
will remain above SCA levels through tonight. Winds will become S
tonight, reaching SCA levels late tonight and Wed morning,
possibly reaching Gale force Wed afternoon through Thu morning.
SCA level S winds are expected to follow, into Thu evening.

Across the Santa Barbara Channel and southern inner waters, winds
will become SE tonight and increase late. High confidence in SCA
level winds. The Santa Barbara may reach Gale force winds Thu.,
however will wait to see if it needs to be upgraded. Moderate to
high confidence in SCA winds south of the Channel Islands, but
timing may be adjusted as needed.

&&

.BEACHES...26/214 PM.

High surf of 10 to 15 feet with local sets to 18 feet continues
through this afternoon for the Central Coast. Surf may briefly
drop below advisory levels tonight, but another storm system will
bring larger swell to the region again Wednesday. Very strong
southerly winds will develop overnight, and surf should peak
Wednesday night into Thursday, reach 10 to 16 feet.

Moderate coastal flooding is possible Wednesday morning and
Thursday morning, within a few hours of the high tide. There will
be strong and dangerous rip currents for the Central Coast beaches
with some beach erosion likely.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Friday for zones
      34-35. (See LAXCFWLOX).
     High Wind Warning in effect from 10 PM this evening to 10 AM
      PST Thursday for zones 34-51. (See LAXNPWLOX).
     Storm Warning in effect from 1 AM Wednesday to 9 AM PST
      Thursday for zone 34. (See LAXMWWLOX).
     Flash Flood Watch in effect from late tonight through
      Thursday evening for zone 34. (See LAXFFALOX).
     Coastal Flood Advisory in effect from 4 AM Wednesday to noon
      PST Thursday for zone 34. (See LAXCFWLOX).
     Wind Advisory in effect from 10 PM this evening to 4 PM PST
      Thursday for zones 35>39. (See LAXNPWLOX).
     High Surf Advisory in effect until 6 PM PST this evening for
      zones 39>41-87. (See LAXCFWLOX).
     Winter Storm Warning in effect from 3 AM Wednesday to 3 AM
      PST Friday for zones 52-53. (See LAXWSWLOX).
     Wind Advisory in effect from 3 AM Wednesday to 3 PM PST
      Thursday for zone 54. (See LAXNPWLOX).
     Winter Storm Watch in effect from Thursday afternoon through
      Friday afternoon for zone 54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 1 AM PST Wednesday for
      zones 645-670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM Wednesday to 9 PM
      PST Thursday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 AM Wednesday to 3 AM
      PST Friday for zone 655. (See LAXMWWLOX).
     Gale Warning in effect from 1 AM Wednesday to 9 AM PST
      Thursday for zone 673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 1 PM PST Wednesday for
      zone 676. (See LAXMWWLOX).
     Gale Watch in effect from Wednesday afternoon through
      Thursday evening for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Multiple days of steady moderate to heavy rainfall and mountain
snow is likely through Friday. Rainfall intensities could result
in debris flow issues for the recent burn areas. Feet of mountain
snow may result in high mountain road closure. Gusty southerly
winds could result in downed limbs, trees and power lines. Large
surf and tides may result in dangerous beach conditions and minor
coastal flooding through Friday.

&&

PUBLIC...Kittell
AVIATION...Phillips
MARINE...Phillips/DB
BEACHES...Phillips
SYNOPSIS...Kittell

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:33 AM PSTHigh Wind WatchLOX11 hr
Jan 26, 3:36 AM PSTWinter Storm WatchLOX11 hr
Jan 26, 5:21 AM PSTGale WarningLOX57 hr
Jan 26, 5:21 AM PSTSmall Craft AdvisoryLOX28 hr
Jan 26, 1:53 PM PSTGale WatchLOX15 hr
Jan 26, 1:53 PM PSTSmall Craft AdvisoryLOX3 days
Jan 26, 1:53 PM PSTStorm WarningLOX37 hr
Jan 26, 2:10 PM PSTCoastal Flood AdvisoryLOX46 hr
Jan 26, 2:18 PM PSTHigh Wind WarningLOXSanta Barbara43 hr
Jan 26, 2:18 PM PSTWind AdvisoryLOXSanta Barbara52 hr
Jan 26, 2:20 PM PSTWinter Storm WarningLOX3 days
Jan 26, 2:21 PM PSTFlash Flood WatchLOXLos Angeles62 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.